MAUDE Adverse Event Report: ARTHREX, INC. KNOTLESS HIP FIBERTAK; FASTENER, FIXATION, NON-DEGRADABLE, SOFT TISSUE

ARTHREX, INC. KNOTLESS HIP FIBERTAK; FASTENER, FIXATION, NON-DEGRADABLE, SOFT TISSUE
Model Number KNOTLESS HIP FIBERTAK
Health Effect - Clinical Codes Pain (1994); Foreign Body In Patient (2687)
Date of Event 02/04/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The contribution of the device to the reported event could not be determined as the device was not returned for evaluation.The root cause of the event could not be determined from the information available and without device evaluation.If the device becomes available for evaluation, a follow-up report will be submitted.
 
Event or Problem Description
On (b)(6) 2023, it was reported by a sales representative via phone that an ar-3638h knotless hip fibertak, lot number unknown, had an issue.During a left hip labral repair procedure on (b)(6) 2021, two ar-3638h knotless hip fibertak implants were opened, and only one of them was implanted successfully.Upon using the second implant, the drill guide was used to drill a hole and the implant was malleted in the bone tunnel that was prepared.When malleting the implant, it resisted, so they removed the implant and noticed that the tip of the inserter had broken off inside the patient.They were not able to remove the broken tip.The surgeon deemed it safe to leave it inside the patient, as it was deep in the bone tunnel, and no matter was exposed.The tip of the inserter stayed contained within the bone tunnel.The second implant was removed and discarded.The sales representative was not sure which of the two lot numbers was the complaint device that malfunctioned.A picture of the complaint device will be provided via email.Additional information received on 2/2/2023: per the patient reporting, since the ar-3638h knotless hip fibertak inserter tip broke and could not be removed, the piece had to be shaved down to get it as close to the bone as possible.Patient states she is to undergo annual x-rays to make sure the tip has not moved.Additional information received on 2/3/2023: per the patient reporting, on (b)(6) 2021, during a post op visit, patient complained of ongoing pain and hip instability.An x-ray was taken, which showed the location of the broken tip and the patient was advised to get an mri.Patient sought out a second opinion and on (b)(6) 2022 at this time, an ultrasound of the left hip was taken, and the broken piece was found to possibly be pressing against the nerves and causing issues.Patient was referred to another specialist orthopedic doctor, which patient saw in office on (b)(6) 2023.During this visit, another x-ray was taken and after locating the broke piece, the provider advised not to have it removed due to risks.Surgeon recommended to have x-rays taken yearly to monitor whether the piece has moved.It was also recommended to have an mri done to find the cause of pain.On (b)(6) 2023, patient went to have mri done; however, after the dye injection part of the procedure completed, patient was informed there was a risk of the broken piece heating up inside and burning tissue while in the mri unit.Patient decided not go through with the mri.Additional information received on 2/6/2023: according to the medical records provided by the patient, the patient a left hip arthroscopy and labral repair utilizing two suture anchors on (b)(6) 2021.During the surgery, the surgeon performed a subtle acetabular plasty with a 4.2 mm round tip bur in preparation for the labral repair.He then inserted one fibertak anchor at the 11:30 position.Upon insertion, there was a hardware failure with breaking of metal adjacent to the suture.The surgeon removed the visualized portion of the metal extending from the acetabulum outwards.The suture was attempted to be removed but was contained within the bone and was left alone.An x-ray was then obtained to show a metal fragment within the acetabulum; arthroscopic visualization did not show any metal within the joint based on direct visualization.At this time, the surgeon repositioned the drill guide and inserted another anchor at the 11:00 position without hardware failure.Sutures then passed through and around the labrum and an arthroscopic knot was then tied to complete the labral repair.Another anchor fixation at the 12:30 position was placed in the same fashion as described above.Once again, no metal was exposed within the joint and an x-ray revealed metal from the anchor present within the acetabulum fully.The surgeon noted in the records that he ¿felt this metal piece was unable to be removed secondary to increased bone loss from attempt at removal which may affect the patient¿s overall outcome with the hip.¿ during a post operative visit on (b)(6) 2021, the surgeon noted the patient decided to leave a small portion of the metallic device in the hip as it was stable and did not appear to pose any long-term threat to joint health given six-week post-surgical x-ray.The patient began reporting pain between april 2021 and november 2021.The patient decided to seek a second opinion as to the potential issues related to the retained fragment and presented to a new doctor on (b)(6) 2022.The records indicate the patient is concerned about the artifact that remains inside the hip.The records also indicate that the fragment has not moved to date but there is evidence of a potential re-tear of the labrum.None of the medical records produced to date indicate that the fragment has migrated or is causing any issues.
 
Additional Manufacturer Narrative
This supplemental submission is for a modification of the original event description as submitted in 1220246-2023-06309.
 
Event or Problem Description
On 1/23/2023, it was reported by a sales representative via phone that an ar-3638h knotless hip fibertak had an issue.During a left hip labral repair procedure on (b)(6) 2021, two ar-3638h knotless hip fibertak implants were opened, and only one of them was implanted successfully.Upon using the second implant, the drill guide was used to drill a hole and the implant was malleted in the bone tunnel that was prepared.When malleting the implant, it resisted, so they removed the implant and noticed that the tip of the inserter had broken off inside the patient.They were not able to remove the broken tip.The surgeon deemed it safe to leave it inside the patient, as it was deep in the bone tunnel, and no matter was exposed.The tip of the inserter stayed contained within the bone tunnel.The second implant was removed and discarded.The sales representative was not sure which of the two lot numbers was the complaint device that malfunctioned.A picture of the complaint device will be provided via email.Additional information received on 2/2/2023: per the patient reporting, since the ar-3638h knotless hip fibertak inserter tip broke and could not be removed, the piece had to be shaved down to get it as close to the bone as possible.Patient states she is to undergo annual x-rays to make sure the tip has not moved.Additional information received on 2/3/2023: per the patient reporting, on (b)(6) 2021, during a post op visit, patient complained of ongoing pain and hip instability.An x-ray was taken, which showed the location of the broken tip and the patient was advised to get an mri.Patient sought out a second opinion and on (b)(6) 2022 at this time, an ultrasound of the left hip was taken, and the broken piece was found to possibly be pressing against the nerves and causing issues.Patient was referred to another specialist orthopedic doctor, which patient saw in office on (b)(6) 2023.During this visit, another x-ray was taken and after locating the broke piece, the provider advised not to have it removed due to risks.Surgeon recommended to have x-rays taken yearly to monitor whether the piece has moved.It was also recommended to have an mri done to find the cause of pain.On (b)(6) 2023, patient went to have mri done; however, after the dye injection part of the procedure completed, patient was informed there was a risk of the broken piece heating up inside and burning tissue while in the mri unit.Patient decided not go through with the mri.Additional information received on 2/6/2023: according to the medical records provided by the patient, the patient a left hip arthroscopy and labral repair utilizing two suture anchors on (b)(6) 2021.During the surgery, the surgeon performed a subtle acetabular plasty with a 4.2 mm round tip bur in preparation for the labral repair.He then inserted one fibertak anchor at the 11:30 position.Upon insertion, there was a hardware failure with breaking of metal adjacent to the suture.The surgeon removed the visualized portion of the metal extending from the acetabulum outwards.The suture was attempted to be removed but was contained within the bone and was left alone.An x-ray was then obtained to show a metal fragment within the acetabulum; arthroscopic visualization did not show any metal within the joint based on direct visualization.At this time, the surgeon repositioned the drill guide and inserted another anchor at the 11:00 position without hardware failure.Sutures then passed through and around the labrum and an arthroscopic knot was then tied to complete the labral repair.Another anchor fixation at the 12:30 position was placed in the same fashion as described above.Once again, no metal was exposed within the joint and an x-ray revealed metal from the anchor present within the acetabulum fully.The surgeon noted in the records that he ¿felt this metal piece was unable to be removed secondary to increased bone loss from attempt at removal which may affect the patient¿s overall outcome with the hip.¿ during a post operative visit on (b)(6) 2021, the surgeon noted the patient decided to leave a small portion of the metallic device in the hip as it was stable and did not appear to pose any long-term threat to joint health given six-week post-surgical x-ray.The patient began reporting pain between on (b)(6) 2021.The patient decided to seek a second opinion as to the potential issues related to the retained fragment and presented to a new doctor on (b)(6) 2022.The records indicate the patient is concerned about the artifact that remains inside the hip.The records also indicate that the fragment has not moved to date but there is evidence of a potential re-tear of the labrum.None of the medical records produced to date indicate that the fragment has migrated or is causing any issues.
 
Additional Manufacturer Narrative
Complaint allegation is confirmed.Based on the information provided which may include the device (if available and returned), pictures, videos, event description, and any additional information from the field, arthrex was able to conclude a most likely cause.Per dfu-0426-sub-eo rev 0 - warning - to help avoid inserter breakage and potential patient injury: avoid excessive impaction as this could lead to inserter damage and/or breakage.If insertion resistance is encountered, do not impact harder.Replace the implant and repeat the drilling/insertion process.The most likely cause of the reported failure is a user error of the device due to misalignment insertion, and/or prying/leveraging of the device during insertion.

Brand Name
KNOTLESS HIP FIBERTAK
Common Device Name
FASTENER, FIXATION, NON-DEGRADABLE, SOFT TISSUE
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
Manufacturer (Section G)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
Manufacturer Contact
vik bajnath
8009337001
MDR Report Key16395517
Report Number1220246-2023-06309
Device Sequence Number6375710
Product Code MBI
UDI-Device Identifier00888867295568
UDI-Public00888867295568
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K130458
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/29/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2025
Device Model NumberKNOTLESS HIP FIBERTAK
Device Catalogue NumberAR-3638H
Device Lot Number12260957
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/23/2023
Supplement Date Received by Manufacturer01/23/2023
08/06/2024
Initial Report FDA Received Date02/17/2023
Supplement Report FDA Received Date02/22/2023
08/29/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/08/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown